Iowa, 2010Hail in Iowa, September 18, 2010
September 18, 2010 · NWS OAX · 1 event in 1 county or zone
Thunderstorms continued to develop north of a cold front from eastern Nebraska into southwest Iowa during the morning and afternoon of September 18th. The storms produced large hail over portions of northeast Nebraska during the early morning hours, weakened some by mid morning, but regained a little strength toward noon as they crossed into western Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued to develop north of a cold front from eastern Nebraska into southwest Iowa during the morning and afternoon of September 18th. The storms produced large hail over portions of northeast Nebraska during the early morning hours, weakened some by mid morning, but regained a little strength toward noon as they crossed into western Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 2:04 AM CST, 8 hours 21 minutes earlier.
Area forecast discussion, Sep 18, 2:04 AM CST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 AM CDT SAT SEP 18 2010
.DISCUSSION...
SEVERE WEATHER THREAT EARLY THIS MORNING AS CONVECTION DEVELOPED
FAR NORTH OF THE ACTUAL SURFACE FRONT...MORE NEAR THE H85
FRONT...AND CONTINUES. THE ATMOSPHERE SUPPORTS 1500/2000 J/KG OF
MUCAPE WITHIN AN EFFECTIVE SHEAR ZONE OF 40/50 KTS WITHIN AN AREA
OF STEEP MID LEVEL LAPSE RATES AND WITHIN A MOIST AXIS OF PW
VALUES APPROACHING 1.5 INCHES. FEEL ACTIVITY WILL GENERALLY BE
CONFINED TO AREAS ALONG/NORTH OF I80 THIS MORNING AND MAY NOT MAKE
IT ALL THE WAY TO THE KS/NE BORDER REGION. THIS ALSO SETS THE
STAGE FOR A GENERALLY CLOUDY DAY WITH CONTINUED PRECIPITATION
CHANCES...ESPECIALLY NORTHERN HALF OF THE CWFA THIS AFTERNOON AND
TONIGHT AS ISENTROPIC LIFT CONTINUES ACROSS THE REGION. TEMP
FORECAST DAY WILL ALSO BE A CHALLENGE...WITH READINGS REMAINING
IN THE LOWER 50S ACROSS NERN NEBRASKA...BUT STILL REACHING THE
LOWER 70S ACROSS EXTREME SERN NEBRASKA.
FOR SUNDAY...THE MODELS ARE STILL STRUGGLING WITH HANDLING OF THE
SURFACE FRONT THAT STALLS TO OUR SOUTH. THE NAM STILL REMAINS THE
ODD MODEL OUT IN NOT WANTING TO LIFT THE FRONT NORTH WHILE ALL
OTHER MODELS GENERALLY BEGIN LIFTING IT NORTH BY AFTERNOON. THIS
RESULTS IN MOS GUIDANCE DISCREPANCIES OF SOME 20 DEGREES BETWEEN
MET/MAV. BELIEVE THERE COULD ALSO BE AN ISOLATED SHOWER OR
THUNDERSTORM ALONG/NORTH OF THE FRONT SUNDAY AS IT MOVES NORTHWARD
THROUGH THE AREA.
WITH FRONT WELL TO THE NORTH ON MONDAY...MOSTLY SUNNY...BREEZY AND
SUMMERLIKE CONDITIONS DEVELOP ONCE AGAIN WITH HIGHS BACK INTO THE
80S. THIS IS AHEAD OF THE NEXT COLD FRONT THAT IS EXPECTED TO MOVE
INTO THE REGION MONDAY NIGHT AND TUESDAY. DIDN/T HAVE ANY TIME TO
LOOK AT THE MIDWEEK FORECAST...BUT THIS FRONT ESSENTIALLY
STALLS...THEN LIFTS BACK TO THE NORTH A BIT ON WEDNESDAY...BUT
THEN GETS PUSHED SOUTHEAST OF THE REGION TOWARD THE END OF THE
WEEK. THUS...SOME UP/DOWN TEMPERATURE PATTERNS WITH CONTINUED
CHANCE OF STORMS.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
THE SFC FRONT IS SOUTH OF KLNK AND KAFK...HOWEVER...A CLUSTER OF
STORMS HAS DEVELOPED NORTH OF THE FRONT. FAVORABLE MOISTURE AND LIFT
OVER THE FNT WILL PERSIST AS THE FRONT SLOWLY SAGS SOUTHWARD. THE
LOW LEVEL JET WILL REMAIN IN A FAVORABLE POSITION THROUGH THE TAF
PERIOD...THUS HAVE PERIODS OF SHOWERS AND THUNDERSTORMS WITH MVFR
CIGS AND LOCAL IFR VSBYS/CIGS. SOME OF THE STORMS MAY BE
SEVERE...THUS WILL INCLUDE HIGHER WINDS AND HAIL AS NEEDED.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEWALD/ZAPOTOCNY
Hazardous weather outlook, Sep 18, 4:53 AM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 AM CDT SAT SEP 18 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
553 AM CDT SAT SEP 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS THE
AREA...ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HEAVY
DOWNPOURS...ALONG WITH SOME SMALL HAIL ARE THE PRIMARY HAZARDS
ACROSS NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA.
ISOLATED NON SEVERE THUNDERSTORMS MAY STILL BE POSSIBLE THIS
AFTERNOON AND OVERNIGHT ALONG AND SOUTH OF INTERSTATE 80. ALL OF
THE THUNDERSTORMS ARE EXPECTED TO BE NORTH OF A FRONTAL BOUNDARY
THAT HAS PUSHED THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STALLED FRONTAL BOUNDARY WILL LIFT BACK TO THE NORTH AS A WARM
FRONT ON SUNDAY AND SUNDAY NIGHT. ISOLATED THUNDERSTORMS MAY
DEVELOP ALONG AND NORTH OF THE FRONT.
ANOTHER COLD FRONT IS FORECAST TO MOVE INTO THE REGION MONDAY
NIGHT AND TUESDAY...THEN PUSH SOUTH OF THE AREA...BUT LIFT BACK TO
THE NORTH ON WEDNESDAY. THE FRONT SHOULD THEN GET ANOTHER PUSH
FROM THE WEST AND MOVE BACK ACROSS THE REGION ON THURSDAY. THESE
VARIOUS FRONTS WILL PROVIDE THE NECESSARY LIFT FOR THUNDERSTORMS
CHANCES FROM MONDAY NIGHT THROUGH THURSDAY ACROSS THE REGION.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
DEWALD
In the hours before
Special weather statement, Sep 18, 4:40 AM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 AM CDT SAT SEP 18 2010
IAZ079-181145-
MILLS IA-
540 AM CDT SAT SEP 18 2010
...SPECIAL WEATHER STATEMENT FOR MILLS COUNTY UNTIL 645 AM CDT...
AT 536 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLATTSMOUTH...OR 16 MILES SOUTH OF
OMAHA...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PACIFIC JUNCTION...
GLENWOOD...
MALVERN...
EMERSON...
SILVER CITY...
HASTINGS...
HENDERSON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
ZAPOTOCNY
Special weather statement, Sep 18, 4:57 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
557 AM CDT SAT SEP 18 2010
NEZ043-044-181145-
COLFAX NE-DODGE NE-
557 AM CDT SAT SEP 18 2010
...SPECIAL WEATHER STATEMENT FOR DODGE AND EASTERN COLFAX COUNTIES
UNTIL 645 AM CDT...
AT 553 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF HOWELLS...OR 20 MILES
NORTHEAST OF COLUMBUS...MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DODGE...
SNYDER...
NORTH BEND...
SCRIBNER...
HOOPER...
ROGERS...
7 MILES NORTH OF NORTH BEND...
DEAD TIMBER STATE RECREATION AREA...
FREMONT LAKES STATE RECREATION AREA...
ZAPOTOCNY
Special weather statement, Sep 18, 5:18 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
618 AM CDT SAT SEP 18 2010
NEZ043-181200-
COLFAX NE-
618 AM CDT SAT SEP 18 2010
...SPECIAL WEATHER STATEMENT FOR NORTHERN COLFAX COUNTY UNTIL 700 AM
CDT...
AT 615 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEIGH...OR 18 MILES NORTH OF COLUMBUS...
MOVING EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CLARKSON...
HOWELLS...
9 MILES NORTH OF SCHUYLER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DEWALD
Special weather statement, Sep 18, 6:38 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 AM CDT SAT SEP 18 2010
NEZ044-181315-
DODGE NE-
738 AM CDT SAT SEP 18 2010
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN DODGE COUNTY UNTIL 815
AM CDT...
AT 734 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CEDAR BLUFFS...OR 34 MILES NORTHWEST OF
OMAHA...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
INGLEWOOD...
FREMONT...
NICKERSON...
ZAPOTOCNY
Local storm report, Sep 18, 7:05 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
805 AM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL FREMONT 41.44N 96.49W
09/18/2010 E0.88 INCH DODGE NE AMATEUR RADIO
PEA TO NICKEL SIZE HAIL IN SOUTHEAST PART OF FREMONT
&&
MILLERSpecial weather statement, Sep 18, 10:18 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1118 AM CDT SAT SEP 18 2010
IAZ056-181700-
SHELBY IA-
1118 AM CDT SAT SEP 18 2010
...SPECIAL WEATHER STATEMENT FOR NORTHERN SHELBY COUNTY UNTIL NOON
CDT...
AT 1117 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR DEFIANCE...OR 51 MILES NORTHEAST
OF OMAHA...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
IRWIN...
KIRKMAN...
THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
EASTLACK
Hail, Shelby
- When
- September 18, 10:25 AM CST to 10:30 AM CST
- Where
- Shelby County, Defiance to 1 mi N of Defiance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.830, -95.350
The hail was mostly nickel-size, but a few stones were as big as quarters.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Iowa, September 18 to 19, 2010$11 million · 3 in hail · 23 events
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$1.2 million · 5.5 in hail · 69 events
- Hail and Lightning Strike in Wisconsin, September 18, 2010$1.1 million · 2 in hail · 2 events
- Wildfire in Alabama, September 18 to 22, 2010$100,000 · 1 event
- Flash Flooding and Hail in Missouri, September 18 to 19, 2010$30,000 · 1.75 in hail · 15 events
- Lightning Strike in Illinois, September 18, 2010$50,000 · 1 event
- Flash Flood and Hail in Kansas, September 18, 20103.5 in hail · 29 events
- Hail in Kansas, September 18, 20101.75 in hail · 11 events
- Hail in Iowa, September 18 to 19, 20103 in hail · 8 events
- Flooding in South Dakota, September 18 to 30, 20106 events
- Flash Flood and Hail in Illinois, September 18 to 19, 20101.25 in hail · 6 events
- Hail and Damaging Winds in Missouri, September 18, 20101.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253364.